Alert archive / Kansas / Special Weather Statements in 2007

Special Weather Statement, NWS Dodge City, KS

October 17, 2007Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Oct 17, 2007, 4:01 AM CDT for Barber County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2007, 4:01 AM CDT (09:01 UTC)
Expired
Oct 17, 2007, 4:45 AM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 82 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2691 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 170902
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED OCT 17 2007

KSZ081-090-170945-
BARBER-PRATT-
401 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUN CITY TO 6 MILES
SOUTH OF AETNA...OR ALONG A LINE EXTENDING FROM SUN CITY TO AETNA...
MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3778 9850 3736 9847 3728 9844 3702 9840
      3702 9895 3740 9897
TIME...MOT...LOC 0901Z 223DEG 34KT 3738 9889 3703 9890

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 17, 3:21 AM CDT, 40 minutes earlier.

Area forecast discussion, Oct 17, 3:21 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 AM CDT WED OCT 17 2007

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE CONTINUES TO BE THE CHANCES FOR SEVERE STORMS
TODAY AS WELL AS HOW STRONG THE WINDS WILL BE ON THURSDAY BEHIND
THE DEPARTING SURFACE LOW.

WIDELY SCATTERED TO ISOLATED THUNDERSTORMS HAVE BEEN BREAKING OUT
OVER THE TX/OK PANHANDLES AND MOVING NORTH INTO SOUTHWEST KANSAS
EARLY THIS MORNING AS THE BETTER LOW LEVEL MOISTURE STREAMS BACK
NORTH INTO THE CENTRAL HIGH PLAINS. STORMS HAD PRODUCED SEVERE
HAIL EARLY ON BUT RADAR TRENDS SHOW THE STORMS REMAINING FAIRLY
STEADY BELOW SEVERE LIMITS AS THEY MOVE INTO SOUTHWEST KANSAS.
MODEL SOUNDINGS ARE NOT OVERLY UNSTABLE EARLY THIS MORNING WHICH
IS PROBABLY WHY STORMS ARE NOT INTENSIFYING YET. THE 00Z UA
ANALYSIS SHOWED AN H5 TEMP OF -12C OVER KDDC BUT UPSTREAM, THE
TEMP WAS -17C OVER KABQ. THE COLDER AIR ALOFT SHOULD BE SPREADING
OVER SOUTHWEST KANSAS DURING THE MORNING HOURS. EXPECT TO SEE AN
INCREASE IN SEVERE HAIL POTENTIAL AROUND SUNRISE AND THROUGH THE
MORNING HOURS AS THE COLDER AIR ALOFT MOVES IN AND SOUTHWESTERLY
FLOW IN THE MID LEVELS STRENGTHENS.

THE MODELS CONTINUE WITH THE IDEA THAT THE SURFACE LOW OVER SOUTHEAST
COLORADO WILL MOVE OUT ACROSS SOUTHWEST KANSAS TODAY. A DRYLINE
WILL EXTEND SOUTH FROM THE LOW. THIS SHOULD BECOME THE FOCUS FOR
STORM DEVELOPMENT BY MIDDAY INTO THE AFTERNOON HOURS. INCREASING
INSTABILITY ALONG WITH 0-6KM SHEAR AROUND 50KT SHOULD RESULT IN A
FEW SUPERCELL STORMS ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS
OF THE CWA. WILL MENTION SEVERE IN THE GRIDS FOR MOST OF TODAY.
STORMS COULD LINGER OVER EASTERN/NORTHEASTERN SECTIONS OF THE CWA
THIS EVENING DEPENDING ON HOW QUICKLY THINGS PROGRESS EAST.

FOR TONIGHT, THE SURFACE LOW IS FORECAST TO DEEPEN AS IT LIFTS
NORTHEAST INTO EASTERN NEBRASKA. NORTHWESTERLY WINDS WILL BE
INCREASING OVERNIGHT AND SHOULD BE QUITE STRONG ON THURSDAY.
FORECAST H85 WINDS FROM THE NAM/GFS SHOW 40-50 KNOTS ACROSS THE
CWA. WE SHOULD BE WELL INTO ADVISORY CRITERIA. AT THIS TIME IT
LOOKS LIKE THE STRONGEST WINDS, WHICH COULD PUT US INTO WARNING
CRITERIA, WILL BE TO THE NORTH OF THE AREA. AT ANY RATE WILL LET
THE DAY SHIFT EVALUATE FURTHER FOR ANY HEADLINES. THE STRONG H85
WINDS WILL CONTINUE OVERNIGHT THURSDAY NIGHT AT LEAST OVER THE
CENTRAL AND EASTERN SECTIONS OF THE CWA. MAY NEED TO BUMP UP
OVERNIGHT WINDS A BIT TO REFLECT THIS. GERARD

DAYS 3-7...
THE MAIN FCST CHALLENGE IS THE NEXT STORM FOR SUN-TUE. THE MODELS
HAVE BEEN INCONSISTENT TO SAY THE LEAST. HOWEVER, THERE IS A GENERAL
TREND OF SLOWING THIS SYSTEM DOWN, WITH SOME DEEPENING TO OUR WEST.
THIS WOULD RESULT IN RAIN CHANCES STARTING LATE SUNDAY AND POSSIBLY
CONTINUING INTO LATE MONDAY. THE 12Z AND 00Z RUNS OF THE ECMWF CLOSE
THE SYSTEM OFF TO OUR WEST FOR SEVERAL DAYS WITH COPIOUS AMOUNTS OF
PRECIP. THE GFS/GEM ENSEMBLES WERE ALL OVER THE PLACE. SO FCST
CONFIDENCE IS VERY LOW THIS MORNING. ONLY MINOR CHANGES WERE MADE
TO THE PREVIOUS SET OF GRIDS. FINCH

&&

.AVIATION...

CEILINGS WILL REMAIN 600-1800FT THROUGH MID MORNING AND THEN
GRADUALLY RISE FROM WEST TO EAST DURING THE DAY. THUNDERSTORMS
CHANCES WILL SHIFT EAST DURING THE DAY AS WELL. STORM CHANCES
SHOULD BE OVER AT GCK BY 17Z, DDC 20Z AND HAYS 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  75  47  62  38 /  40  10  10   0
GCK  76  44  62  36 /  30  10  10   0
EHA  77  43  63  34 /  20   0   0   0
LBL  77  46  63  37 /  30   0   0   0
HYS  71  49  61  39 /  60  40  30   0
P28  74  52  65  44 /  70  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, Oct 16, 5:11 AM CDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
511 AM CDT TUE OCT 16 2007

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
511 AM CDT TUE OCT 16 2007 /411 AM MDT TUE OCT 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE LOCATED OVER SOUTHERN CALIFORNIA
EARLY THIS MORNING WILL MOVE EAST TODAY AND WILL BE APPROACHING
THE CENTRAL AND SOUTHERN PLAINS LATE TONIGHT. AS THE SYSTEM
APPROACHES, LOW LEVEL MOISTURE SITUATED OVER CENTRAL TEXAS WILL
BEGIN MOVING BACK NORTH INTO KANSAS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE SYSTEM AND MOVE
ACROSS PARTS OF SOUTHWEST KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SHORTWAVE WILL CONTINUE EAST OVER THE HIGH PLAINS ON
WEDNESDAY. AT THE SURFACE, LOW PRESSURE WILL MOVE EAST ACROSS
SOUTHWEST KANSAS WITH A TRAILING PACIFIC FRONT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND JUST AHEAD OF THE LOW PRESSURE AND
FRONT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND EAST
OF A LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. THESE
THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREAT. AN ISOLATED TORNADO COULD ALSO OCCUR.
THE THUNDERSTORMS SHOULD BE MOVING EAST OF SOUTHWEST KANSAS BY THE
END OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Oct 17, 3:10 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
310 AM CDT WED OCT 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             GARDEN CITY             37.98N 100.86W
10/17/2007  E0.88 INCH       FINNEY             KS   LAW ENFORCEMENT

&&

GERARD
Special weather statement, Oct 17, 3:27 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 AM CDT WED OCT 17 2007

KSZ043-044-063-076-077-170915-
FINNEY-GRAY-HASKELL-LANE-SCOTT-
327 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...GRAY...HASKELL...LANE
AND SCOTT COUNTIES...

AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
2 STRONG THUNDERSTORMS OVER FINNEY COUNTY MOVING NORTHEAST AT
45 MPH. ONE STORM WAS 10 MILES NORTH OF GARDEN CITY AND THE OTHER
WAS NEAR PLYMELL. OTHER STORMS COULD RAPIDLY DEVELOP AS WELL.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3847 10079 3857 10057 3822 10022 3764 10083
      3796 10103
TIME...MOT...LOC 0827Z 215DEG 59KT 3813 10079

FINCH
Special weather statement, Oct 17, 4:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
401 AM CDT WED OCT 17 2007

KSZ081-090-170945-
BARBER-PRATT-
401 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND PRATT COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUN CITY TO 6 MILES
SOUTH OF AETNA...OR ALONG A LINE EXTENDING FROM SUN CITY TO AETNA...
MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3778 9850 3736 9847 3728 9844 3702 9840
      3702 9895 3740 9897
TIME...MOT...LOC 0901Z 223DEG 34KT 3738 9889 3703 9890

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:27 AM CDTSpecial Weather StatementDDCFinney48 min
Oct 17, 3:07 PM CDTSevere Thunderstorm WarningDDCBarber38 min
Oct 17, 3:47 PM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more26 hr
Oct 17, 4:00 PM CDTSevere Thunderstorm WarningDDCBarber15 min

Nearby

Special Weather Statements in Kansas, 2007Every special weather statement in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.